zbMATH — the first resource for mathematics

Global regularity for a class of 2D generalized tropical climate models. (English) Zbl 1412.35249
Summary: This paper establishes the global existence and regularity of solutions to a two-dimensional (2D) tropical climate model (TCM) with fractional dissipation. The inviscid counterpart of this model was derived by D. M. W. Frierson et al. [Commun. Math. Sci. 2, No. 4, 591–626 (2004; Zbl 1160.86303)] as a model for tropical geophysical flows. This model reflects the interaction and coupling among the barotropic mode \(u\), the first baroclinic mode \(v\) of the velocity and the temperature \(\theta\). The systems with fractional dissipation studied here may arise in the modeling of geophysical circumstances. Mathematically these systems allow simultaneous examination of a family of systems with various levels of regularization. The aim here is the global regularity with the least dissipation. We prove two main results: first, the global regularity of the system with \((-\Delta)^\beta v\) and \((-\Delta)^\gamma\theta\) for \(\beta>1\) and \(\beta+\gamma>\frac{3}{2}\); and second, the global regularity of the system with \((-\Delta)^\beta v\) for \(\beta>\frac{3}{2}\). The proofs of these results are not trivial and the requirements on the fractional indices appear to be optimal. The key tools employed here include the maximal regularity for general fractional heat operators, the Littlewood-Paley decomposition and Besov space techniques, lower bounds involving fractional Laplacian and simultaneous estimates of several coupled quantities.

35Q35 PDEs in connection with fluid mechanics
35B40 Asymptotic behavior of solutions to PDEs
35B65 Smoothness and regularity of solutions to PDEs
76B03 Existence, uniqueness, and regularity theory for incompressible inviscid fluids
86A10 Meteorology and atmospheric physics
35R11 Fractional partial differential equations
42B25 Maximal functions, Littlewood-Paley theory
Full Text: DOI
[1] Bahouri, H.; Chemin, J.-Y.; Danchin, R., Fourier Analysis and Nonlinear Partial Differential Equations, (2011), Springer
[2] Bergh, J.; Löfström, J., Interpolation Spaces, An Introduction, (1976), Springer-Verlag: Springer-Verlag Berlin-Heidelberg-New York · Zbl 0344.46071
[3] Biccari, U.; Warma, M.; Zuazua, E., Local regularity for fractional heat equations, (22 May 2017)
[4] Caputo, M., Linear models of dissipation whose Q is almost frequency independent-II, Geophys. J. R. Astron. Soc., 13, 529-539, (1967)
[5] Chen, Q.; Miao, C.; Zhang, Z., A new Bernstein’s inequality and the 2D dissipative quasi-geostrophic equation, Comm. Math. Phys., 271, 821-838, (2007) · Zbl 1142.35069
[6] Córdoba, A.; Córdoba, D., A maximum principle applied to quasi-geostrophic equations, Comm. Math. Phys., 249, 511-528, (2004) · Zbl 1309.76026
[7] Dong, B.; Wang, W.; Wu, J.; Zhang, H., Global regularity results for the climate model with fractional dissipation, Discrete Contin. Dyn. Syst. Ser. B, 24, 1, 211-229, (2019) · Zbl 1406.35270
[8] Frierson, D.; Majda, A.; Pauluis, O., Large scale dynamics of precipitation fronts in the tropical atmosphere: a novel relaxation limit, Commun. Math. Sci., 2, 591-626, (2004) · Zbl 1160.86303
[9] Gill, A. E., Atmosphere-Ocean Dynamics, (1982), Academic Press: Academic Press London
[10] Hajaiej, H.; Molinet, L.; Ozawa, T.; Wang, B., Sufficient and necessary conditions for the fractional Gagliardo-Nirenberg inequalities and applications to Navier-Stokes and generalized boson equations, (Ozawa, T.; Sugimoto, M., RIMS Kkyroku Bessatsu B26: Harmonic Analysis and Nonlinear Partial Differential Equations, vol. 5, (2011)), 159-175 · Zbl 1270.42026
[11] Hieber, M.; Pruss, J., Heat kernels and maximal \(L^p - L^q\) estimates for parabolic equations, Comm. Partial Differential Equations, 22, 1647-1669, (1997) · Zbl 0886.35030
[12] Jiu, Q.; Miao, C.; Wu, J.; Zhang, Z., The 2D incompressible Boussinesq equations with general critical dissipation, SIAM J. Math. Anal., 46, 3426-3454, (2014) · Zbl 1319.35193
[13] Kato, T.; Ponce, G., Commutator estimates and the Euler and Navier-Stokes equations, Comm. Pure Appl. Math., 41, 891-907, (1988) · Zbl 0671.35066
[14] Kenig, C.; Ponce, G.; Vega, L., Well-posedness of the initial value problem for the Korteweg-de-Vries equation, J. Amer. Math. Soc., 4, 323-347, (1991) · Zbl 0737.35102
[15] Lemariè-Rieusset, P. G., Recent Developments in the Navier-Stokes Problem, Research Notes in Mathematics, vol. 431, (2002), Chapman and Hall/CRC: Chapman and Hall/CRC London/Boca Raton, FL · Zbl 1034.35093
[16] Li, J.; Titi, E. S., Global well-posedness of strong solutions to a tropical climate model, Discrete Contin. Dyn. Syst., 36, 4495-4516, (2016) · Zbl 1339.35325
[17] Miao, C.; Wu, J.; Zhang, Z., Littlewood-Paley Theory and its Applications in Partial Differential Equations of Fluid Dynamics, (2012), Science Press: Science Press Beijing, China, (in Chinese)
[18] Miao, C.; Yuan, B.; Zhang, B., Well-posedness of the Cauchy problem for the fractional power dissipative equations, Nonlinear Anal., 68, 461-484, (2008) · Zbl 1132.35047
[19] Runst, T.; Sickel, W., Sobolev Spaces of Fractional Order, Nemytskij Operators and Nonlinear Partial Differential Equations, (1996), Walter de Gruyter: Walter de Gruyter Berlin, New York · Zbl 0873.35001
[20] Stein, E. M., Singular Integrals and Differentiability Properties of Functions, (1970), Princeton University Press: Princeton University Press Princeton, NJ · Zbl 0207.13501
[21] Triebel, H., Theory of Function Spaces II, (1992), Birkhäuser Verlag · Zbl 0763.46025
[22] Wu, J.; Xu, X.; Ye, Z., Global regularity for several incompressible fluid models with partial dissipation, J. Math. Fluid Mech., 19, 423-444, (2017) · Zbl 1379.35255
[23] Vishik, M., Hydrodynamics in Besov spaces, Arch. Ration. Mech. Anal., 145, 197-214, (1998) · Zbl 0926.35123
[24] Ye, Z., Global regularity for a class of 2D tropical climate model, J. Math. Anal. Appl., 446, 307-321, (2017) · Zbl 1353.35097
[25] Ye, Z.; Xu, X., Global well-posedness of the 2D Boussinesq equations with fractional Laplacian dissipation, J. Differential Equations, 260, 6716-6744, (2016) · Zbl 1341.35135
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.